What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 11, 12:50 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 11, 12:50 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1250 PM MST Wed Jul 11 2018
.UPDATE...
Updated discussion for Flash Flood Watch in effect until 2 am
Thursday morning for south central and southwest Arizona.
&&
.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona due to locally heavy rainfall occurring over
areas that have already received heavy rain over the past few
days. Monsoon moisture levels will continue to remain high
enough this week to cause isolated to scattered showers and
thunderstorms daily across most of the region, with chances
decreasing for the latter part of the work week before increasing
again later this weekend. Temperatures will remain near to
slightly below normal through early next week.
&&
.DISCUSSION...
Scattered showers and thunderstorms have started to develop across
portions of southwest Arizona, southeast Arizona and the higher
terrain east of Phoenix near the Maricopa-Gila County border. The
first area is associated with the larger-scale inverted trough
moving through southwest Arizona and southeast California, while
the second area is loosely associated with an MCV feature that is
currently centered over Cochise County. Although there is the
potential for gusty winds, small hail, and blowing dust with these
storms through sunset, locally heavy rainfall will be the
greatest threat. Precipitable water values are approaching 2
inches along the Lower Colorado River Valley with only very modest
decreases to the west and east, remaining above 1.5 inches just
about everywhere. Storm motions are expected to be very slow this
morning due to very weak shear and steering flow along with DCAPE
values below 700 J/kg which should promote weaker outflows that
should slow storm propagation, but continue to trigger new cells.
Area soundings suggest a relatively moist adiabatic profile to
further support the threat for very efficient rain rates, which we
have already seen occur earlier this morning across portions of
La Paz County near Bouse where approximately 2 inches fell in just
over an hour.
Although there is a large spread among hi-res models today, most
generally show the ongoing activity to continue with outflows from
storms over southeast Arizona and the higher terrain north and
east of Phoenix to support greater development later this
afternoon into this evening. There is some uncertainty on how
convection and the MCV feature over southeast Arizona will evolve,
but most models indicate that this feature will move further to
the north-northwest this afternoon and tonight. This may be able
to cause convection to last over the lower deserts and Phoenix
metro deeper into the evening hours than usually occurs when
convection gets started this early, so we will have to monitor the
potential for that. Given many areas have already received heavy
rainfall over the past few days and the environment strongly
supporting heavy rainfall into the early overnight hours, we have
issued a Flash Flood Watch for much of southwest and south central
Arizona until 2 am Thursday morning. We may have to extend this
watch further west into southeast California later this afternoon
or tonight, but for now confidence is too low to do that.
.PREVIOUS DISCUSSION...
Early this morning, it was rather quiet around the area weather-
wise, with variable amounts of mid/high level debris clouds floating
around the deserts. Monsoon moisture was in plentiful supply; the
recent 00z Phoenix sounding was almost at 2 inches and the lower
desert surface dewpoints generally ranged from mid 60s to around 70.
At 230 am, the dewpoint at Phoenix was 71. Plot data and IR/vapor
imagery showed a large inverted trof moving slowly westward thru
western Arizona and into far SE California.
Now that deep monsoon moisture is in place, until that moisture
substantially decreases we will have a threat for mainly
afternoon/evening showers and storms in the area each day,
especially over south-central Arizona. Except for minor thinning of
the moisture over the western deserts later this week, we should see
PWAT values close to 1.5 inches or higher over much of the area over
the next week at least.
For the rest of today, the aforementioned upper wave/inverted trof
will continue to weaken and shift off towards the northwest. Despite
the boundary layer being somewhat stabilized (high temps today in
the deserts will likely stay in the 90s over much of the Arizona
deserts) and steering flow only weakly southerly, the high levels of
monsoon moisture will keep our rain/storm chances elevated. As such
we will continue to see POPs in the chance category over much of the
area. For the latter portion of the work week, Thursday into Friday,
guidance is in pretty good agreement that we will see moisture
levels drop off somewhat mainly over the western deserts - areas
west of central Phoenix - as PWAT falls near or below 1.5 inches and
CAPE values become very low. The upper high becomes somewhat ill-
defined and centered off to our northwest, with weak low/mid level
steering flow from the southwest. Given decreased moisture values
and poor steering flow, storm chances really drop off especially
over the southwest deserts and into far SE California. A southwest
steering flow regime typically favors higher terrain locations to
the north and east of Phoenix with isolated convection at best over
the lower deserts. As the atmosphere dries out high temperatures
steadily climb, reaching near or around seasonal normal levels by
Friday. Expect a high of 105 in Phoenix by Friday.
Over the weekend, we can expect more favorable monsoon conditions to
return; the upper high will set up to our northwest, generally in
the vicinity of southern Nevada, and steering flow will strengthen
out of the northeast - a favorable direction to bring high terrain
storms into the deserts. In addition to better flow aloft, another
upper low/inverted trof is forecast (by both GFS and ECMWF) to move
slowly into the area out of New Mexico, bringing increasing moisture
and upper support for convection. Thus storm chances will be
increasing again over the weekend and into the early part of next
week. At the moment, due to this being several days away and
confidence rather low, we will not raise our POPs substantially but
rather show an increasing trend with deserts values staying mostly
below 30 percent and keeping chance readings confined to higher
terrain areas east of Phoenix. As moisture increases, high temps
start to trend back down with Phoenix forecast to fall to about 101
by Sunday.
For the latter portion of the extended - next Monday into Tuesday -
we will keep a relatively moderate grade monsoon forecast going each
day, keeping POPs below 30 percent over the deserts with higher
numbers over higher terrain east of Phoenix. Steering flow remains
out of the east and a bit elevated each day, moisture remains
plentiful and CAPE is modest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL: With ample
moisture remaining across the region, a chance of thunderstorms
exists for all terminals this afternoon/evening. Thunderstorms that
do develop will generate outflows that will likely approach the
terminals out of the north/south easterly quadrants. Current TAFs
indicate an easterly switch around 01Z to account for outflows but
could be much later should they not develop. For now, have
refrained from mentioning TS or blowing dust in the TAFs as
confidence is too low but both are certainly possible this
afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly flow below 10 kts will likely continue for KIPL and KBLH
through the TAF period. However, there is a slight chance of
thunderstorms late Wednesday morning and into the afternoon which
could bring gusty and erratic winds. There is even the potential
for blowing dust with reduced visibility but not confident enough
to include in the TAF at this point.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday: Low grade monsoon conditions will exist
Friday and possibly Saturday as drier air moves over the region.
During this period, afternoon thunderstorms will mainly be confined
to the higher terrain north and east of Phoenix, however, cannot
completely rule out a few storms making their way to the lower
elevations of south-central AZ. Despite the drier air, overnight
recoveries will still be fair to good while daytime humidity minimums
will be at or above 15-20%. More moist air works its way into the
region on Sunday and looks to stick around through early next week
bringing a possible uptick in afternoon convection. Winds will
remain light throughout our extended period except near
thunderstorms where gusty and erratic winds can be expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ531-533-534-537-
538-540>563.
CA...None.
&&
DISCUSSION...Hopper
PREVIOUS DISCUSSION...CB
AVIATION...Wilson
FIRE WEATHER...WilsonIn the hours before
Special weather statement, Jul 11, 11:34 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1134 AM MST WED JUL 11 2018
AZZ547-556-558-562-111915-
Tonto Basin AZ-Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
1134 AM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1215 PM MST...
At 1133 AM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or near Superior, moving northwest at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Miami, Top Of The World, Tonto National Monument,
Top-Of-The-World, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 229 and 246.
AZ Route 188 between mile markers 225 and 229, and between mile
markers 232 and 242.
LAT...LON 3369 11111 3353 11090 3327 11078 3327 11104
3351 11131
TIME...MOT...LOC 1833Z 137DEG 16KT 3336 11104
JSSpecial weather statement, Jul 11, 11:38 AM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1138 AM MST WED JUL 11 2018
AZZ533-111930-
Central La Paz AZ-
1138 AM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
1230 PM MST...
At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Vicksburg, or 32 miles southeast of Parker, moving
northwest at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bouse.
This includes AZ Route 72 between mile markers 24 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3385 11369 3372 11385 3392 11412 3408 11390
TIME...MOT...LOC 1838Z 137DEG 15KT 3385 11383
JS
Special weather statement, Jul 11, 12:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1216 PM MST WED JUL 11 2018
AZZ563-112000-
Southeast Gila County AZ-
1216 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 100 PM MST...
At 1215 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Hilltop, or 27 miles northeast of Globe, moving
north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 284 and 297.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3371 11051 3371 11064 3380 11068 3385 11056
3382 11050 3383 11040
TIME...MOT...LOC 1915Z 196DEG 9KT 3374 11057
JSSpecial weather statement, Jul 11, 12:23 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1223 PM MST WED JUL 11 2018
AZZ530-531-533-CAZ569-112015-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
1223 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHWESTERN YUMA...NORTHEASTERN IMPERIAL AND RIVERSIDE COUNTIES
UNTIL 115 PM MST/115 PM PDT/...
At 1222 PM MST/1222 PM PDT/, Doppler radar was tracking a strong
thunderstorm 17 miles north of Yuma Proving Ground, or 26 miles north
of Martinez Lake, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cibola.
This includes AZ Route 95 between mile markers 73 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 11423 3334 11465 3351 11469 3354 11414
TIME...MOT...LOC 1922Z 171DEG 8KT 3334 11437
JS
Special weather statement, Jul 11, 12:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST WED JUL 11 2018
AZZ530-533-112015-
Parker Valley AZ-Central La Paz AZ-
1228 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 115
PM MST...
At 1227 PM MST, Doppler radar was tracking a strong thunderstorm over
Quartzsite, or 31 miles south of Parker. This storm was nearly
stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Quartzsite.
This includes the following highways...
AZ Interstate 10 between mile markers 16 and 36.
US Highway 60 between mile markers 31 and 35.
AZ Route 95 between mile markers 102 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 11390 3362 11426 3390 11445 3382 11401
TIME...MOT...LOC 1927Z 169DEG 3KT 3368 11422
JS